Hail, Eddy
- When
- July 29, 5:00 PM MST to 5:05 PM MST
- Where
- Eddy County, 0.91 mi NW of Whites City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.180, -104.380
A shortwave trough embedded within northwesterly flow aloft provided sufficient lift and instability for scattered thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A shortwave trough embedded within northwesterly flow aloft provided sufficient lift and instability for scattered thunderstorms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 29, 4:58 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 658 PM CDT WED JUL 29 2009 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... SHOWERS AND THUNDERSTORMS ARE APPROACHING THE KCNM TERMINAL AND WILL TEMPO THAT LOCATION FOR MVFR CONDITIONS THROUGH 04Z. A COMPLEX OF THUNDERSTORMS CURRENTLY ACROSS EASTERN NEW MEXICO IS EXPECTED TO TRACK SOUTHEAST AND IMPACT KHOB BY 04Z OR 05Z AND KMAF BY 07Z WITH TEMPO MVFR CONDITIONS. OTHERWISE A STRONG COLD FRONT WILL PUSH SOUTH AND RESULT IN A WIND SHIFT THURSDAY AFTERNOON WITH INCREASING CHANCES FOR THUNDERSTORMS ONCE AGAIN. FOR NOW HAVE PUT IN A PROB 30 GROUP FOR MVFR CONDITIONS FROM 18Z TO 24Z FOR THE TERMINALS. 12 && .PREV DISCUSSION... /ISSUED 317 PM CDT WED JUL 29 2009/ DISCUSSION... SIGNIFICANT HYDROMETEOROLOGICAL IMPACTS OVER THE NEXT 48 HOURS ARE THE POTENTIAL FOR SEVERE WINDS AND HEAVY RAINFALL DURING THE LATE NIGHT AND EARLY MORNING HOURS. CONVECTION IS ONCE AGAIN FIRING OVER THE MOUNTAINS AND ADJACENT PLAINS OF EASTERN NEW MEXICO. SUFFICIENT BUOYANCY AND SHEAR APPEARS TO BE IN PLACE FOR UPSCALE DEVELOPMENT INTO ONE OR MORE FORWARD PROPAGATING MCSS. PRECISE PLACEMENT OF THESE MCSS IS PROBLEMATIC AT THIS TIME...HOWEVER...THIS SITUATION LOOKS SOMEWHAT SIMILAR TO LAST NIGHT...WITH AN AXIS OF HIGHER LOW LEVEL THETAE AIR ROUGHLY ALONG AN AXIS EXTENDING FROM AMARILLO SOUTH ACROSS THE TEXAS SOUTH PLAINS TO THE LOWER TRANS PECOS. OUR CONCEPTUAL MODEL IS THUS SIMILAR TO WHAT HAPPENED LAST NIGHT...WITH THE GREATEST POPS DRAWN OVER SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHERN PERMIAN BASIN. WITH DRIER MIDTROPOSPHERIC AIR NOTED...STRONGER COLD POOLS SHOULD BE GENERATED...WHICH NOT ONLY IMPLIES A GREATER THREAT OF SEVERE OUTFLOW WINDS BETWEEN 9 PM CDT AND 3 AM CDT...BUT ALSO THE POTENTIAL FOR BOUNDARY INTERACTIONS AND SUBSEQUENT CELL REGENERATION. LOCALLY HEAVY RAINFALL IS ALSO INDICATED WITH PRECIPITABLE WATER VALUES IN EXCESS OF 3 CM NOTED ACROSS MUCH OF THE CWA OVERNIGHT. THIS WILL IN TURN IMPLY A THREAT OF FLASH FLOODING...PARTICULARLY IN AREAS THAT RECEIVED SIGNIFICANT RAINS LAST NIGHT. THE MCSS WILL TRANSLATE EAST SOUTHEAST OVERNIGHT AND OUTFLOW FROM THESE SYSTEMS WILL SERVE TO REINFORCE A SURFACE BOUNDARY THAT SHOULD EXTEND MORE OR LESS ALONG THE PECOS RIVER BY THURSDAY AFTERNOON. AN APPROACHING SHORTWAVE TROUGH EMBEDDED WITHIN NORTHWESTERLY FLOW ALOFT WILL PROVIDE SUFFICIENT BACKGROUND DEEP LAYER LIFT AND INSTABILITY...AND WITH SUFFICIENT LOW LAYER UPSLOPE FLOW BEHIND THE FRONT ADVECTING MOIST AIR OVER THE REGION...RAIN CHANCES LOOK PRETTY GOOD THURSDAY AFTERNOON AND THURSDAY EVENING... ESPECIALLY FROM THE DAVIS MOUNTAINS NORTHEAST ACROSS THE PERMIAN BASIN. STORM TOTAL RAINS WELL OVER AN INCH ARE NOT OUT OF THE QUESTION...AND GIVEN ANTECEDENT CONDITIONS A FLASH FLOOD WATCH MAY BE NEEDED FOR AREAS OF THE CWA THURSDAY NIGHT. THEREAFTER...THE STRONG UPPER LEVEL HIGH EXPANDS TO THE EAST AS THE PERSISTENT AND ANOMALOUSLY DEEP UPPER TROUGH OVER EASTERN NOAM WEAKENS A BIT. THIS WILL SERVE TO DIMINISH THE POTENTIAL FOR THUNDERSTORMS INTO THE WEEKEND WITH THE EXCEPTION OF THE MOUNTAINS...WHERE HEATING AND RESIDUAL MOISTURE SHOULD BE ENOUGH TO GIN UP SOME ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. IN CLOSE...THE GFS WAS PRETTY MUCH USELESS GIVEN ITS PROPENSITY FOR CONVECTIVE FEEDBACK...AND INSTEAD WE OPTED TO FOCUS ON THE NAM12 WITH INPUT FROM 4KM NAM-ARW MODEL GUIDANCE. QPF AND POPS WERE DRAWN TO THE EXPECTED EVOLUTION OF TONIGHTS MCS ACTIVITY... THEN TOWARD THE HPC SOLUTION FOR THURSDAY AND THURSDAY NIGHT. HAVE UNDERCUT GUIDANCE HIGH TEMPERATURES TOMORROW THROUGH SATURDAY GIVEN PRECIP...LOWERED INSOLATION...AND ACCOUNTING FOR EVAPOTRANSPIRATION...THEN NUDGED HIGHS TOWARD THE GEFS SOLUTION. MORNING LOWS ARE EXPECTED TO STAY CLOSE TO CLIMATOLOGY...AND THIS IS REFLECTED IN A BLEND OF NUMERICAL GUIDANCE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 32/70
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT WED JUL 29 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 130 PM CDT WED JUL 29 2009 /1230 PM MDT WED JUL 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE WILL BE POSSIBLE THIS AFTERNOON ACROSS THE WEST TEXAS AND SOUTHEAST NEW MEXICO MOUNTAINS INCLUDING THE MARFA PLATEAU. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE LOWER TRANS PECOS. ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED THROUGH THE AFTERNOON...HEAVY DOWNPOURS...COUPLED WITH STRONG WIND GUSTS...SMALL HAIL...AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE. THROUGH THE OVERNIGHT PERIOD...AFTERNOON THUNDERSTORMS ACROSS CENTRAL AND EASTERN NEW MEXICO ARE EXPECTED TO ORGANIZE INTO A WELL DEVELOPED COMPLEX OF STORMS BEFORE HEADING SOUTHEAST TOWARDS WEST TEXAS AND SOUTHEAST NEW MEXICO. THESE STORMS ARE EXPECTED TO ARRIVE INTO THE AREA AROUND MIDNIGHT. THIS CLUSTER OF STORMS WILL LIKELY APPROACH OR EXCEED SEVERE LIMITS...WITH STRONG DAMAGING WINDS IN EXCESS OF 60 MPH BEING THE PRIMARY THREAT. ADDITIONALLY...FREQUENT LIGHTNING ALONG WITH VERY HEAVY RAINFALL AND LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA FROM THURSDAY THROUGH FRIDAY EVENING IN RESPONSE TO A STALLED FRONTAL BOUNDARY. THE PRIMARY THREATS WILL BE STRONG DAMAGING WINDS ALONG WITH HEAVY RAINFALL AND LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM TSTM WND GST ODESSA 31.85N 102.37W
07/29/2009 M70.00 MPH ECTOR TX ASOS
70 MPH WIND GUSTS MEASURED AT ODESSA SCHLEMEYER AIRPORT.
SEVERE WINDS OCCURRED FROM 157 TO 200 AM CDT.
0157 AM TSTM WND GST MIDLAND INTERNATIONAL A 31.94N 102.19W
07/29/2009 M72.00 MPH MIDLAND TX ASOS
SEVERE WINDS OCCURRED FROM 157 TO 159 AM CDT.
&&
PAT.VESPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM TSTM WND GST ODESSA 31.85N 102.37W
07/29/2009 M61.00 MPH ECTOR TX ASOS
0143 AM TSTM WND GST ODESSA 31.85N 102.37W
07/29/2009 E67.00 MPH ECTOR TX ASOS
0200 AM TSTM WND DMG ODESSA 31.85N 102.37W
07/29/2009 ECTOR TX PUBLIC
THE TOP OF A GAZEBO WAS BLOW OFF AT A LOCAL RESIDENCE.
&&
PAT.VESPERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 438 PM CDT WED JUL 29 2009 NMZ027-028-292215- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 338 PM MDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 30 MILES NORTHWEST OF QUEEN AT 338 PM MDT...MOVING SOUTHEAST AT 20 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WEST CENTRAL EDDY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 519 PM CDT WED JUL 29 2009 NMZ027-028-292245- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 419 PM MDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 20 MILES NORTHWEST OF QUEEN IN EXTREME WEST CENTRAL EDDY COUNTY AT 418 PM MDT...MOVING SOUTHEAST AT 10 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WEST CENTRAL EDDY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. STRONG GUSTY WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 554 PM CDT WED JUL 29 2009 TXZ074-292330- DAVIS/APACHE MOUNTAINS AREA- 554 PM CDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS AND NORTH CENTRAL BREWSTER COUNTIES. THIS STORM WAS MOVING SOUTH AT 10 MPH AND MAY CROSS U.S. HWY 67. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 608 PM CDT WED JUL 29 2009 NMZ027-028-292330- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 508 PM MDT WED JUL 29 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST OF WHITES CITY AT 507 PM MDT...MOVING SOUTHEAST AT 10 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. STRONG GUSTY WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Holloman AFB radar (KHDX), 191 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190289.